Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 20, 2019, 4:38 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 4:38 AM EDT (08:38 UTC)
- Expired
- May 20, 2019, 8:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987 WHUS42 KMHX 200838 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 438 AM EDT Mon May 20 2019 ...THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH FACING BEACHES SOUTH OF CAPE HATTERAS TODAY... .The combination of long period swell, a strong afternoon low tide, and moderate onshore flow will contribute to a high threat of rip currents along south facing beaches south of Cape Hatteras today. NCZ195-196-204-205-210000- /O.NEW.KMHX.BH.S.0010.190520T0838Z-190521T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 438 AM EDT Mon May 20 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through this evening. * HAZARDS...Dangerous rip currents. * LOCATIONS...West Carteret, East Carteret, Ocracoke Island and Hatteras Island south of Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 3 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
457 WHUS42 KMHX 201507 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1107 AM EDT Mon May 20 2019 ...THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH FACING BEACHES SOUTH OF CAPE HATTERAS TODAY... .The combination of long period swell, a strong afternoon low tide, and moderate onshore flow will contribute to a high threat of rip currents along south facing beaches south of Cape Hatteras today. NCZ195-196-204-205-210000- /O.CON.KMHX.BH.S.0010.000000T0000Z-190521T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 1107 AM EDT Mon May 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...Dangerous rip currents. * LOCATIONS...Hatteras Island, Ocracoke Island, East Carteret and West Carteret. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 3 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 20, 3:39 AM EDT, 59 minutes earlier.
Area forecast discussion, May 20, 3:39 AM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 339 AM EDT Mon May 20 2019 .SYNOPSIS... High pressure at the surface and aloft will remain along the Southeast coast through the day today. A weak cold front will move into the region Tuesday becoming stationary to the south Wednesday, before moving back north on Thursday. Strong high pressure returns to the area Friday and into the holiday weekend, however a wavy frontal boundary to the north could sag south into portions of the area late week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 305 AM Mon...Very quiet weather across the region this morning, with almost completely clear skies, thanks to high pressure offshore. Temperatures are currently very mild, with readings still in the low to mid 70s, but are expected to dip into the upper 60s inland, and remain in low 70s along the coast. A light breeze overnight will help discourage any fog development. A picture perfect late spring day is forecasted today across Eastern NC, though it will feel more like mid-summer. Mostly clear skies are expected as high pressure remains offshore, though some fair weather cumulus is expected to develop over the coastal plain. High temps look to reach the low 90s again inland, and the low to mid 80s along the coast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... As of 310 AM Mon...A weakening cold front will approach the region tonight, and will bring some scattered showers and thunderstorms overnight. Latest model suite of CAMs show some decent coverage for most of the area overnight, so have generally increased PoPs and brought slight chance PoPs to most of the forecast area. Expect lows tonight in the upper 60s to low 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 335 AM Mon...A brief reprieve from the heat is expected Tuesday and Wednesday as a cold front crosses Tue followed by high pressure from the north Wed. Then a return to a highly amplified upper pattern is expected across the CONUS for the remainder of the period resulting in a strong upper ridge over the southeast states. This pattern favors well above average temperatures, possibly reaching record levels. Complicating the temperature forecast is a wavy frontal boundary forecast over the mid Atlantic region which will likely oscillate north/south and could drift into portions of eastern NC late week into the weekend producing slightly cooler but still above normal temperatures especially north coast if onshore flow develops. Still looks like a predominately dry forecast through the period. The cold front Tue could trigger a few morning showers and thunderstorms.The aforementioned wavy frontal boundary could also result in some isolated to widely scattered convective activity at times but current models indicate no significant/organized precipitation events over the next 7 days. Tuesday and Wednesday...A weak cold front with limited moisture will move across Eastern NC Tuesday, and may spark a few showers and tstms ahead of it early Tuesday. Low level north to easterly flow behind the front will bring a quick reprieve from the heat, with more pleasant and seasonable temps and dewpoints for Tue and Wed. Low level thickness values and onshore flow support highs in the mid 80s inland and low/mid 70s along the coast Tuesday, then low 80s inland and low/mid 70s along the coast Wednesday. Thursday through Sunday...A strengthening upper level ridge will move out of the Gulf of Mexico and park itself over the deep south Thursday into the holiday weekend. Surface high pressure will again set up over the western Atlantic, bringing a return to deep SW flow to the region. Early signs are showing that this combination could bring close to record heat to the Southeast US. However, the latest model runs continue to show the ridge a bit further west, placing Eastern NC on the peripheral of the heat, and vulnerable to wavy front from the north drifting south into portions of the area though it still looks the potential for very hot conditions still exists and will forecast inland highs in the 90s through the period and mid to upper 80s closer to the coast. Continued to trend towards previous forecast, WPC and the ECMWF. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... Short Term /through Tuesday morning/... As of 315 AM Mon...VFR conditions are present across the airspace early this morning, and will continue through the TAF period. Mostly clear skies are expected tonight and most of tomorrow, and a light breeze should discourage any fog formation this morning. A few wind gusts to 20 kts will be possible across the TAF sites this afternoon. Long Term /Monday night through Friday/... As of 335 AM Mon...Pred VFR conditions expected through the period, though cannot rule out patchy shallow fog and/or stratus each morning at the terminals. && .MARINE... Short Term /through Tonight/... As of 320 AM Mon...SW flow will continue this morning and will increase this evening and into tonight. Winds are currently SW 10-15 kts across the waters, and will increase to 15-20 kts late this afternoon and through most of tonight (some gusts to 25 kts are possible, but not expected to be frequent enough for a SCA). By early tomorrow morning, and cold front will begin to pass north to south through the coastal waters, and should move into the northern waters after sunrise. Seas are currently 2-3 ft and will increase to 3-4 ft tonight. Long Term /Monday night through Friday/... As of 335 AM Mon...A cold front will push through the waters Tuesday with winds shifting to N/NE 15-20 kt from north to south. Could see a brief period of gusts to 25 kt over the northern and central waters in the initial surge behind the front. N to E winds diminish to 10-15 kt Tuesday night and Wed. S/SW winds 5-15 kt return for Thu. Guidance is trying to show a front pushing through the waters Friday with winds briefly becoming NW/N 101-5 kt over the northern and central waters. Seas 3 to 5 ft Tue then generally 2-4 ft for the remainder of the period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...SGK SHORT TERM...SGK LONG TERM...JME/CQD AVIATION...JME/SGK MARINE...JME/SGK
Hazardous weather outlook, May 20, 3:33 AM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 333 AM EDT Mon May 20 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-210745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 333 AM EDT Mon May 20 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-210745- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 333 AM EDT Mon May 20 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-210745- Northern Outer Banks- 333 AM EDT Mon May 20 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:14 PM EDT | Small Craft Advisory | MHX | 4 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.